Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 74, NWS Mobile, AL

October 23, 20109 counties in Alabama

NWS Mobile, AL issued this red flag warning at Oct 23, 2010, 4:42 AM CDT for 9 counties in Alabama. It took effect at Oct 23, 2010, 11:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2010, 4:42 AM CDT (09:42 UTC)
In effect from
Oct 23, 2010, 11:00 AM CDT
Expired
Oct 23, 2010, 5:00 PM CDT
In force
6 hr
Issued by
NWS Mobile, AL

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 147 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3546 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WWUS84 KMOB 230942
RFWMOB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
442 AM CDT SAT OCT 23 2010

...RED FLAG WARNING IN EFFECT FOR INTERIOR SOUTHWEST ALABAMA AND THE
INLAND AREAS OF THE WESTERN FLORIDA PANHANDLE FOR LONG DURATIONS OF
LOW RELATIVE HUMIDITY WITH SOUTHEAST WINDS AT 10 TO 15 MPH TODAY...

.AN ATTENDANT DRY AIRMASS WILL LINGER OVER THE REGION TODAY WITH
SOUTHEAST WINDS INCREASING TO 10 TO 15 MPH LATE THIS MORNING AND
AFTERNOON. RELATIVE HUMIDITY VALUES WILL FALL BELOW 35 PERCENT DURING
THE LATE MORNING HOURS AND REMAIN AT OR BELOW 30 PERCENT FOR NEARLY 5
HOURS THROUGH THE LATE AFTERNOON. THE SOUTHEASTERLY FLOW OFF THE GULF
OF MEXICO WILL RESULT IN AN INCREASE IN RELATIVE HUMIDITY VALUES
ABOVE 40 PERCENT FOR THE DAYTIME HOURS ON SUNDAY.  

ALZ051-053>060-FLZ001>006-232200-
/O.NEW.KMOB.FW.W.0074.101023T1600Z-101023T2200Z/
CHOCTAW-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-ESCAMBIA-
COVINGTON-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-
442 AM CDT SAT OCT 23 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON. 

SOUTHEAST WINDS ARE FORECAST TO INCREASE TO 10 TO 15 MPH LATE THIS
MORNING AND AFTERNOON AS RELATIVE HUMIDITY VALUES DROP BELOW 30
PERCENT. RELATIVE HUMIDITY VALUES WILL FALL BELOW 30 PERCENT BY 11 AM
AND LIKELY WILL NOT RISE ABOVE 30 PERCENT UNTIL AROUND 5 PM THIS
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF BREEZY 
WINDS...LOW RELATIVE HUMIDITY...AND SIGNIFICANTLY DRY VEGETATION
FROM THE ONGOING DROUGHT WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON LOCAL BURN BANS AND FIRE ALERTS...REFER
TO AREA FORESTRY COMMISSIONS...STATE DIVISIONS OF FORESTRY AND UNITED
STATES FOREST SERVICE STATEMENTS. THE PUBLIC IS STRONGLY ENCOURAGED
TO COMPLY WITH LOCAL BURN BANS AND REFRAIN FROM ANY OUTDOOR BURNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this red flag warning went out at Oct 22, 11:46 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Oct 22, 11:46 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1146 PM CDT FRI OCT 22 2010

.AVIATION (06Z ISSUANCE)...PREDOMINATE VFR CONDITIONS EXPECTED
THROUGH THE TAF PERIOD OUTSIDE OF SOME PATCHY FOG EARLY SAT MORNING.
ANY FOG SHOULD GENERALLY STAY IN THE MVFR CATEGORY...SIMILAR TO WHAT
WAS SEEN ON FRI MORNING...BUT CANNOT RULE OUT A FEW PATCHES OF IFR
VSBYS. A LIGHT AND VARIABLE WIND TONIGHT BECOMES SOUTHEAST DURING
THE DAY SATURDAY...INCREASING TO 10-15 KT DURING THE LATE MORNING
AND AFTERNOON HOURS. THIS INCREASINGLY SOUTHERLY FLOW WILL ALLOW LOW
LEVEL MOISTURE TO GRADUALLY RETURN TO THE AREA...RESULTING IN THE
POTENTIAL FOR LOW LEVEL CUMULUS DURING THE DAY AND STRATUS SATURDAY
NIGHT. MOISTURE DOES NOT LOOK EXTENSIVE ENOUGH TO RESULT IN
SUSTAINED CIGS THROUGH 06Z. 34/JFB

&&

.PREVIOUS DISCUSSION (ISSUED 309 PM CDT FRI OCT 22 2010)...

.SHORT TERM [TONIGHT THROUGH SATURDAY NIGHT]...22.12Z UPPER AIR
ANALYSIS SHOWS SHORTWAVE MID LEVEL RIDGE MOVING ATOP THE REGION AS
UPPER TROF PROGRESSES EASTWARD OFF THE EAST COAST. WE LOOK TO REMAIN
RAINFREE DURING THE SHORT TERM. SURFACE HIGH PRESSURE OVER THE OHIO
RIVER VALLEY IS PROGGED TO MOVE EASTWARD...OFF THE COAST OF NORTH
CAROLINA LATE SATURDAY. A LIGHT SOUTHEAST FLOW AROUND THE HIGH TO THE
NORTHEAST ALLOWS DAYTIME HIGHS ON SATURDAY TO REMAIN ABOVE SEASONAL
NORMALS. OVERNIGHT LOWS STILL ON THE COOL SIDE TONIGHT DUE TO CLEAR
SKIES...LIGHT WINDS AND DRY AIR. COOLEST NUMBERS IN THE NORTHEAST
UNDER THE HIGH PRESSURE WEDGE THERE. MAY SEE SOME PATCHY LIGHT FOG
OVERNIGHT AS WELL. SATURDAY NIGHT LOWS WILL SHOW A HIGHER MODERATING
TREND DUE TO RETURN OF HIGHER SURFACE BASED MOISTURE. THERE WILL ALSO
BE A BETTER SHOT AT SEEING SOME PATCHY FOG DEVELOPMENT...AS WELL
SATURDAY NIGHT. /10

.LONG TERM [SUNDAY THROUGH FRIDAY]...UPPER TROF OVER THE CENTRAL
PLAINS EARLY SUNDAY IS PROGGED TO ADVANCE STEADILY EASTWARD THROUGH
MONDAY. AHEAD OF THIS SYSTEM...DEEP GULF MOISTURE OPENS UP WITH
INCREASING PRECIP WATERS OF AROUND 1.75" OR SO OVERSPREADING THE AREA
SUN AFTN THRU MON AM. AT SAME TIME...THERE IS A SIGNAL OF INCREASING
DEEP SYNOPTIC SCALE LIFT MOVING ACROSS THE GULF COAST AS MID/UPPER
LEVEL ENERGY SWINGS EASTWARD THROUGH AR/LA. CONSIDERING DEEP LYR
MOISTURE AND LIFT PORTENDS THE BEST CHANCES OF SHWRS/TSTMS WE HAVE
SEEN IN SEVERAL WEEKS TO BEGIN THE OUTLOOK. COULD SEE SOME STRONG
TSTMS AT TIMES OVERNIGHT SUN INTO MON AM AS SOME MODEST CAPE
(500-1000J/KG) IS SUGGESTED TO BE IN PLACE. LACK OF STRONG LOW LEVEL
WINDS...THOUGH...APPEARS TO BE A MITIGATING FACTOR FOR SEVERE
WEATHER AT THIS TIME. WILL CONT TO MONITOR.

TUE AND WED...FORECASTERS WILL MAINTAIN A SMALL CHANCE OF SHOWERS
AND TSTMS AS THE LOCAL AREA REMAINS UNDER A WARM AND MOIST SOUTH TO
SOUTHWEST FLOW IN THE LOWER TO MID LEVELS OF THE ATMOSPHERE. THE
LATEST GFS/ECMWF GUIDANCE SUGGESTS NEXT FRONT WILL SINK INTO THE DEEP
SOUTH DURING THE DAY THU WHICH FAVORS AN UPWARD TREND IN RAIN
CHANCES. IN THE MEANTIME...RICHARD IS FORECAST BY THE NATIONAL
HURRICANE CENTER TO BE MOVING OVER THE YUCATAN PENINSULA MON/TUE
EMERGING INTO THE SOUTHWEST GULF...OFF THE NORTHWEST TIP OF THE
PENINSULA ON WED. THU AND FRI...HIGH LEVEL WESTERLIES OVER THE GULF
WILL BECOME INCREASINGLY HOSTILE FOR RICHARD TO SURVIVE IF IT GAINS
ANY LATITUDE LATE NEXT WEEK. THE LATEST 22.12Z RUN OF THE GFS/ECMWF
LOSE RICHARD'S CIRCULATION ALL TOGETHER BUT DO DIFFER ON HOW THE
WESTERLIES STRETCH OUT RICHARD'S TROPICAL MOISTURE OVER THE GULF.

THE FRONT IS FORECAST INTO THE GULF ON FRIDAY AS STRONG HIGH PRESSURE
BUILDS/EXPANDS OVER THE MS RIVER VALLEY. THIS SHUNTS DEEP MOISTURE
WELL SOUTH AND EAST OF THE AREA. CONSIDERING THIS AND LATEST EXTENDED
RANGE MOS OUTPUT...FRIDAY LOOKS TO BE RAINFREE. NO CHANGES MADE TO
TEMPERATURES. /10

.MARINE...AS WAS THE CASE YESTERDAY...LOOKING AT VERY LITTLE CHANGE
TO COASTAL WATERS FORECAST FROM PREVIOUS PACKAGE. BROAD SFC RIDGE OF
HIGH PRESSURE CENTERED OVER THE OHIO VALLEY EARLY THIS AFTERNOON WILL
CONTINUE TO MOVE EAST AND BE OFF THE MID ATLANTIC SEABOARD BY SUNDAY.
THIS WILL BRING A CONTINUED GENERALLY LIGHT WIND FLOW OVER THE MARINE
AREA TONIGHT...BECOMING PREDOMINATELY SOUTHEASTERLY AND GRADUALLY
INCREASING TO AROUND 15 TO 20 KNOTS OVER THE WEEKEND AND INTO THE
EARLY PART OF NEXT WEEK. THE INCREASED WINDS WILL BE IN RESPONSE TO
AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...ALSO BRINGING
AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. THE ONSHORE FLOW
WILL CONTINUE THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY SLOWLY
APPROACHES THE MARINE AREA FROM THE NORTHWEST...BUT FLOW WILL BE
SLIGHTLY WEAK IN THE WAKE OF THE UPPER LEVEL DISTURBANCE. SEAS
BUILDING OVER THE WEEKEND INTO THE 3 TO 5 FOOT RANGE
OFFSHORE...DIMINISHING SOMEWHAT INTO THE MIDDLE PART OF NEXT WEEK AS
WINDS SUBSIDE. 12/DS

.FIRE WEATHER...HUMIDITY INCREASES THROUGH THE WEEKEND AS HIGH
PRESSURE MOVES OFF THE MID ATLANTIC COAST...ALLOWING FOR GULF
MOISTURE TO OPEN UP AND SPREAD NORTHWARD OVER THE GULF COAST. A
CHANCE OF SHOWERS AND THUNDERSTORMS IS POSSIBLE MAINLY OVER THE FAR
WESTERN ZONES BY SUNDAY AFTERNOON. AS NIGHTTIME DISPERSION BECOMES
POOR ALONG WITH A MODERATION IN NEAR SURFACE BASED MOISTURE...THE
POTENTIAL EXISTS FOR PATCHY OVERNIGHT FOG NEXT TWO NIGHTS. THE BEST
CHANCE OR COVERAGE THOUGH LOOKS TO OCCUR SATURDAY NIGHT. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Oct 22, 5:00 AM CDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT FRI OCT 22 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT FRI OCT 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY THROUGH TONIGHT

DUE TO EXTREME DROUGHT CONDITIONS ACROSS THE REGION COMBINED WITH
LOW AFTERNOON HUMIDITY VALUES...THE RISK OF WILD FIRES WILL CONTINUE
ON FRIDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH MODERATE TO EXTREME DROUGHT CONDITIONS OCCURRING ACROSS MUCH OF
THE REGION COMBINED WITH VERY LOW AFTERNOON HUMIDITY VALUES THE
ELEVATED RISK OF WILD FIRES WILL CONTINUE SATURDAY AFTERNOON. AS A
RESULT OUTDOOR BURNING IS STRONGLY DISCOURAGED.

A MODERATE SOUTHERLY WIND FLOW WILL DEVELOP OVER THE MARINE AREA
SUNDAY AND CONTINUE THROUGH MONDAY AHEAD OF VIGOROUS UPPER LEVEL
DISTURBANCE MOVING EASTWARD ACROSS THE CENTRAL PART OF THE COUNTRY.
CONDITIONS WILL BECOME INCREASING HAZARDOUS FOR SMALL CRAFT
SUNDAY...LASTING INTO MONDAY AFTERNOON.

AN UPPER LEVEL DISTURBANCE MOVING EASTWARD ACROSS THE CENTRAL PART
PART OF THE COUNTRY WILL CREATE SCATTERED SHOWERS AND THUNDERSTORMS
MOSTLY SUNDAY AFTERNOON THROUGH MIDDAY MONDAY. DUE TO MARGINAL
VERTICAL SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH
GOOD FORCING IN THE MID LEVELS A FEW STORMS MAY BE STRONG SUNDAY
NIGHT THROUGH MIDDAY MONDAY.

ANOTHER UPPER SYSTEM WILL PASS NORTH OF THE AREA LATER MONDAY NIGHT
THROUGH TUESDAY MORNING...BRINGING ANOTHER ROUND OF RAIN TO THE
AREA. THE STRONGEST DYNAMICS WITH THIS SECOND SYSTEM ARE EXPECTED TO
REMAIN WELL NORTH OF THE AREA...HELPING TO LIMIT THE POSSIBILITY OF
ANY STORMS FROM BECOMING STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IN NOT
ANTICIPATED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Alabama, 2010Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.